Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 10, NWS Blacksburg, VA

March 13, 202325 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 13, 2023, 2:37 PM EDT for 25 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Greenbrier County, West Virginia. It took effect at Mar 14, 2023, 11:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2023, 2:37 PM EDT (18:37 UTC)
In effect from
Mar 14, 2023, 11:00 AM EDT
Expired
Mar 15, 2023, 12:28 AM EDT
In force
13 hr
Issued by
NWS Blacksburg, VA
All 29 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS71 KRNK 131837
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
237 PM EDT Mon Mar 13 2023

NCZ001-002-018-VAZ015>017-140600-
/O.NEW.KRNK.WI.Y.0010.230314T1500Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
237 PM EDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From 11 AM Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
867 
WWUS71 KRNK 140049
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
849 PM EDT Mon Mar 13 2023

NCZ001-002-018-VAZ015>017-140900-
/O.CON.KRNK.WI.Y.0010.230314T1500Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
849 PM EDT Mon Mar 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From 11 AM Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
114 
WWUS71 KRNK 140819
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
419 AM EDT Tue Mar 14 2023

NCZ001-002-018-VAZ015>017-141800-
/O.CON.KRNK.WI.Y.0010.230314T1500Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
419 AM EDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From 11 AM Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
286 
WWUS71 KRNK 141753
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
153 PM EDT Tue Mar 14 2023

VAZ009>014-018>020-022>024-033>035-WVZ508-150200-
/O.EXA.KRNK.WI.Y.0010.000000T0000Z-230315T1200Z/
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Western Greenbrier-
Including the cities of Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Rocky Mount, Bedford, Amherst, Quinwood, Duo, 
and Rainelle
153 PM EDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia and southeast West Virginia.

* WHEN...Through 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ001-002-018-VAZ015>017-150200-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
153 PM EDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...Through 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
983 
WWUS71 KRNK 150129
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
929 PM EDT Tue Mar 14 2023

NCZ001-002-018-VAZ009>020-022>024-033>035-WVZ508-151200-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, 
Amherst, Quinwood, Duo, and Rainelle
929 PM EDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest North Carolina, southwest
  Virginia, and western Greenbrier County of West Virginia.

* WHEN...Through 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down, and a few power outages may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PW
573 
WWUS71 KRNK 150428
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1228 AM EDT Wed Mar 15 2023

NCZ001-002-018-VAZ009>020-022>024-033>035-WVZ508-150530-
/O.CAN.KRNK.WI.Y.0010.000000T0000Z-230315T1200Z/
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, 
Amherst, Quinwood, Duo, and Rainelle
1228 AM EDT Wed Mar 15 2023

...WIND ADVISORY IS CANCELLED...

While an isolated wind gust up to 40 mph will be possible through
the early morning hours of Wednesday, wind advisory level wind
speeds and gusts are no longer expected. Therefore, the advisory
has been cancelled.

$$

DS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:31 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 13, 2:31 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
231 PM EDT Mon Mar 13 2023

.SYNOPSIS...
Snow showers will continue in the mountains through Tuesday.
Gusty winds develop this evening and continue through Wednesday
morning. High pressure and drier weather is forecast for
Wednesday to Thursday. Rain is forecast for Friday and Saturday
with a passing front.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM EDT Sunday...

...Snow showers for the mountains, increasing winds tonight and
Tuesday...

An upper level low was rotating over Michigan this afternoon,
and will push towards Long Island in the near term. At the same
time, an associated surface low will deepen off the East Coast,
helping to increase the pressure gradient over our area as it
meanders north towards the Gulf of Maine.

Most of the area remains in broken to overcast cloud cover, with
a strong NW component to the wind dragging more stratus down
from the NW. There is also a lee trough over the area which has
helped generate cloudiness. East of the Blue Ridge, we will
gradually clear out tonight, while to the west moisture/clouds
remain. The upslope forcing continues through Tuesday, enhancing
snow showers over the Greenbrier Valley. Off and on snow
flurries will continue to make their way downstream towards
Blacksburg and Roanoke tonight.

Drier air with this system does not arrive until some time
tomorrow, but colder 850 mb temperatures will push through
tonight. When this colder air arrives, winds will kick up, then
decrease a bit before daybreak. With the morning comes mixing
and an increase in winds, particularly for the higher terrain.
NW winds today are gusty, but they will increase even more
Tuesday and Tuesday night as Canadian high pressure sinks into
the central and eastern United States. A Wind Advisory has been
issued from Boone, NC to Floyd, VA beginning Tuesday morning and
continuing into Wednesday morning mainly for the higher terrain.

Low temperatures tonight will be cold with readings from the
mid teens in the mountains to up to 30 degrees in the Piedmont.
Tuesday looks to have a wide spread in temperatures between
southeastern WV and northern NC. The mountains will be in the
20s to low 30s, while the Piedmont will be in the 40s.

Confidence in the near term is moderate.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EDT Monday...

A strong shortwave will be centered overhead come Tuesday night
as a strong surface low continues to strengthen off the New
England coast. As such, expect upslope snow showers to continue,
along with gusty northwest winds. Winds Tuesday night and into
Wednesday morning could gust in excess of 40mph at times with
some gusts to 50mph in the higher elevations. Expect wind chills
Tuesday night to dip into the teens and single digits.

Breezy still through Wednesday morning, but should begin to see
diminishing winds and clearing skies by the afternoon as high
pressure builds in overhead. A hard freeze is expected with lows
ranging from the upper teens in places like Burkes Garden,
Lewisburg, and possibly Blacksburg, as well as similar
locations, otherwise mostly in the 20-25 range. This is 10-15
degrees below normal for mid-March.

Much warmer for Thursday as high pressure slides east with
return flow ahead of next front expected to impact the area
Friday/Saturday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 PM EDT Monday...

Next chance of widespread precipitation comes Friday ahead of a
cold front. Rain appears definite, but the amounts are
questionable at this point.

The more sure bet is yet another surge of cold air into the Mid-
Atlantic region by Saturday behind the front. Below normal
temperatures appear to be likely into Monday. Snow showers likely
once again in the western mountains to close out the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

VFR conditions are developing east of the mountains. The
mountains will likely stay MVFR on -SHSN through tomorrow. LWB
will flirt with MVFR/VFR ceilings tonight, while BLF remains
lower. Northwest flow hangs around through Tuesday with off and
on mountain snow showers for LWB and BLF, with VFR elsewhere.

Winds become gusty tonight and remain gusty through Wednesday
morning. A Wind Advisory has been issued for the southern Blue
Ridge Tuesday morning through Wednesday morning.

Moderate confidence in ceilings, visibilities and winds during
the taf period.

.Extended Aviation Outlook...

We should finally clear out any lingering MVFR ceilings and
showers Wednesday. Expect VFR on Wednesday and Thursday. Expect
increasing and lowering clouds Thursday night into Friday
morning with rain Friday and Friday night. Behind the front,
winds will become gusty for Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Weather Advisory from 6 PM this evening to 2 PM EDT
     Tuesday for WVZ508.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/SH
Hazardous weather outlook, Mar 13, 4:26 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
426 AM EDT Mon Mar 13 2023

WVZ508-140830-
Western Greenbrier-
426 AM EDT Mon Mar 13 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow showers are expected through Tuesday night. Several inches of
snow are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ002-003-019-VAZ011>014-016>020-022>024-032>035-WVZ044-507-140830-
Alleghany NC-Surry-Wilkes-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
426 AM EDT Mon Mar 13 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-140830-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
426 AM EDT Mon Mar 13 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-010-015-WVZ042-043-140830-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
426 AM EDT Mon Mar 13 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow accumulations are possible Tuesday. Winds will increase
Tuesday and Tuesday night, possibly gusting in excess of 40 mph at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:20 PM EDTSpecial Weather StatementRNKBland25 min
Mar 13, 3:29 AM EDTWinter Weather AdvisoryRNKGreenbrier35 hr
Mar 13, 5:36 PM EDTSpecial Weather StatementRNKSummers24 min

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Wind Advisories in West Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.